Alert archive / Kansas / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 303, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Aug 9, 2001, 6:27 PM CDT for Pawnee County, Kansas. It was in force for 48 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 9, 2001, 6:27 PM CDT (23:27 UTC)
- Expired
- Aug 9, 2001, 7:15 PM CDT
- In force
- 48 min
- Issued by
- NWS Dodge City, KS
- Area
- Whole counties
County Pawnee County, KS
The radar
The Dodge City radar (KDDC), 79 km from the middle of the area, began a volume at 23:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 9, 6:35 PM CDT | Hail 0.75 | Rozel, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 11.5 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 55 J/kg
- Mixed-layer CIN
- -278 J/kg
- Mixed-layer LCL
- 2256 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- -7 m²/s²
- 0-3 km storm-relative helicity
- -4 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
242 WUUS53 KDDC 092327 SVRDDC KSC145-100015- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 627 PM CDT THU AUG 9 2001 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... PAWNEE COUNTY IN SOUTH CENTRAL KANSAS * UNTIL 715 PM CDT * AT 625 PM CDT...DODGE CITY DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES SOUTH OF ROZEL...MOVING EAST AT 10 MPH. * SOME LOCATIONS AFFECTED ROZEL AT 630 PM CDT, SANFORD AT 655 PM CDT, FRIZELL AT 715 PM CDT, THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING... HAIL THE SIZE OF NICKELS, DAMAGING WIND GREATER THAN 60 MILES AN HOUR, STAY AWAY FROM WINDOWS. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN DODGE CITY. $$ LAT...LON 3833 9957 3809 9954 3811 9895 3832 9908 BURKE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 3:15 PM CDT, 3 hours 12 minutes earlier.
Area forecast discussion, Aug 9, 3:15 PM CDT, 3 hours 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 315 PM CDT THU AUG 9 2001 FRONT WAS LOCATED FROM DDC TO GBD THIS AFTERNOON. HIGH BASED THUNDERSTORMS THAT DEVELOP ALONG THE FRONT SHOULD SAG SOUTH AND LINGER IN SOUTHERN SECTIONS THROUGH THE MORNING HOURS. A PORTION OF THE UPPER LOW IS ALSO EXPECTED TO BREAK OFF AND MOVE NORTHEAST TONIGHT. THIS MAY ALLOW ELEVATED CONVECTION TO DEVELOP NORTH OF THE FRONT. SO WE WILL KEEP 40% POPS MOST PLACES EXCEPT 30% NORTH. THE ATMOSPHERE SHOULD BE TOO STABLE FOR RENEWED CONVECTION FRIDAY AFTERNOON...EXCEPT ALONG THE FRONT RANGE...AND ALONG THE FRONT IN OKLAHOMA. FRONT RANGE CONVECTION SHOULD WEAKEN AS IT MOVES SOUTHEAST FRIDAY NIGHT INTO THE MORE STABLE AIR. BUT A WEAK LOW-LEVEL JET MAY HELP KEEP IT GOING INTO EXTREME WESTERN KANSAS. SO WE WILL KEEP 30% POPS OUT WEST WITH 20% EAST. THE AIR NORTH OF THE FRONT BEGINS TO MODIFY AND BECOME MORE UNSTABLE BY SATURDAY AS DECENT DEWPOINTS BEGIN TO POOL NORTH OF THE FRONT...ESPECIALLY ACROSS THE HIGH PLAINS OF EASTERN COLORADO AND SOUTHWEST KANSAS. THIS LOOKS LIKE A POSSIBLE SETUP FOR A COLORADO MCS TO DEVELOP SATURDAY EVENING AND PROPAGATE SOUTHEAST. AS FOR TEMPERATURES...WE WILL NOT DEPART TOO MUCH FROM THE PREVIOUS FORECAST. ABUNDANT CLOUD COVER SHOULD KEEP TEMPERATURES IN THE LOWER TO MID 80S FOR HIGHS...WHICH IS JUST A TAD WARMER THAN PREVIOUS FORECAST. FEW CHANGES TO GOING EXTENDED AT THIS TIME. HAVE LEANED CLOSER TO THE AVN EXTENSION THIS PACKAGE WHICH IS IN GOOD AGREEMENT WITH THE MRF ENSEMBLES AS OPERATIONAL MRF AND EUROPEAN SOLUTIONS BEGIN TO VARY WIDELY. UPPER RIDGE TO BUILD INTO ROCKIES BETWEEN SHORT WAVE CARVED EASTERN TROF AND DEVELOPING EASTERN PACIFIC TROF INTO EARLY NEXT WEEK. SOUTHEASTERLY BOUNDARY LAYER FLOW MAY ALLOW THUNDERSTORM COMPLEXES TO SUSTAIN THEMSELVES AS THEY TREK SOUTHEAST AND MAY IMPACT SOUTHWEST KANSAS. RIDGE SHOULD THEN PUSH EAST AS WESTERLIES EXPAND OVER THE PACIFIC AND BRING AND END TO THE THUNDER CHANCES BY MID WEEK. A RETURN TO NEAR 100F TEMPS MAY ALSO BE SEEN AS THE RIDGE COMES OVERHEAD. PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE CONTAINED WITHIN THE DODGE CITY ZONE FORECAST. DDC 063/083 064/086 063 422 GCK 061/083 062/086 063 423 EHA 064/084 063/089 065 423 LBL 066/086 064/089 065 423 HYS 061/084 062/085 065 322 P28 069/085 068/087 068 432 .DDC...NONE. FINCH/POAGE
Nearby
Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.